Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Oct 15, 2017, 6:33 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2017, 6:33 PM EDT (22:33 UTC)
- Expired
- Oct 16, 2017, 8:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
314 WHUS73 KGRR 152233 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 633 PM EDT SUN OCT 15 2017 LMZ844>849-160645- /O.CAN.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ /O.NEW.KGRR.SC.Y.0071.171015T2233Z-171016T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 633 PM EDT SUN OCT 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST TO 30 KNOTS DIMINISHING TONIGHT. * WAVES...7 TO 11 FEET SUBSIDING TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
3 follow-up statements
517 WHUS73 KGRR 160106 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 906 PM EDT SUN OCT 15 2017 LMZ844>849-160915- /O.CON.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 906 PM EDT SUN OCT 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS DIMINISHING OVERNIGHT. * WAVES...5 TO 9 FEET SUBSIDING TO 3 TO 6 FEET OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
646 WHUS73 KGRR 160704 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 304 AM EDT MON OCT 16 2017 LMZ847>849-160815- /O.CAN.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/ GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI- PENTWATER TO MANISTEE MI- 304 AM EDT MON OCT 16 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. THE WINDS AND WAVES HAVE DIMINISHED TO BELOW CRITERIA...THUS THE HAZARD WAS CANCELLED. $$ LMZ844>846-161200- /O.CON.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI- 304 AM EDT MON OCT 16 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WINDS...NORTHWEST 15 TO 25 KNOTS DIMINISHING EARLY THIS MORNING. * WAVES...3 TO 6 FEET SUBSIDING TO 2 TO 4 FEET THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
095 WHUS73 KGRR 161202 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 802 AM EDT MON OCT 16 2017 LMZ844>846-161315- /O.EXP.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI- 802 AM EDT MON OCT 16 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... WINDS AND WAVES HAVE DIMINISHED TO THE ADVISORY WAS ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 3:27 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 15, 3:27 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 327 PM EDT Sun Oct 15 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro .SYNOPSIS... Issued at 327 PM EDT Sun Oct 15 2017 A few showers will linger through the overnight hours as one more wave of low pressure pushes through the area. The rain will be very light with only small amounts expected. Conditions will improve on Monday with clearing skies and lighter winds as high pressure builds in over the area. The dry weather will last through the upcoming week. Temperatures will gradually warm through the period back to above average levels. && .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM EDT Sun Oct 15 2017 We will be letting the wind advisory go early this afternoon with the winds not living up to their potential. Otherwise the only forecast challenge is rain chances into early Monday, and frost potential for tonight up North. A few very light showers continue to rotate through the area this afternoon as the upper flow has become cyclonic and the upper cold pool has moved into the region. These are just a nuisance today with the somewhat gusty winds, compared to the flooding rains from yesterday. We will likely see an uptick in the showers tonight along the lakeshore. This is due to the upper short wave over MN this afternoon that will zip over the area overnight tonight. Lake effect rain showers will remain possible with plenty of over-lake instability with delta t/s of mid-upper teens C. This short wave will supply some mid level moisture and better instability over the lake effect from the NNW. Inland areas could see a few light showers also. With the additional cloud cover, frost does not look to be as likely as once thought up across Central Lower. We have some patchy frost up toward Leota, however we do not expect this will be significant enough or widespread enough to need a headline. After the short wave moves out Monday morning, we will see clearing skies. These clear skies will last the remaining portion of the short term through Tuesday night. Temps will be a little cool Monday afternoon and Monday night. Temperatures will moderate then beyond Monday. .LONG TERM...(Wednesday through Sunday) Issued at 327 PM EDT Sun Oct 15 2017 A fairly uneventful long term period looks to be in store as zonal upper flow will prevail the entire time. The zonal flow will bring dry weather from Wednesday through Saturday where no precipitation is expected. Rain returns to the forecast for Saturday night into Sunday, however the prospects are rather low given the upper wave is weakening as it moves our direction. As far as temperatures go we will be well above normal as the surface flow will be southerly the bulk of the time. 850mb temperatures will be in the lower to middle teens C, which should produce highs in the 70s most likely. We have upper 60s to low 70s in the forecast but these may trend upward slightly as we go forward. Normal highs for this time of year are in the upper 50s, so we will be at least 10 degrees above normal late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 204 PM EDT Sun Oct 15 2017 MVFR conditions are widespread across Western Lower Michigan at 18z, but an improving trend should occur later this afternoon and evening. Ceilings in the 1,000-2,000ft range should lift into the 2,000-3,000ft range after 21z or so. After 00z, most areas should improve to VFR. There will be showers towards Lake Michigan that continue all the way towards 09z tonight, but they should be on a gradual tapering off trend as we head into Monday. VFR weather is expected late tonight and Monday morning. The gusty west to northwest winds will also be on a tapering off trend with light winds expected overnight. The windiest conditions (15-30 knots) will persist through about 23z, after which time the wind should lose its gustiness and fall below 10-12 knots. && .MARINE... Issued at 327 PM EDT Sun Oct 15 2017 Gale warning remains in effect this afternoon, and is working out nicely with most coastal sites above criteria, and waves over 10 feet. This will come down this evening. The other threat for the nearshore waters are waterspouts. With quite cool air coming in over the lake, and the wave moving overhead tonight, that will be conducive for the threat of waterspouts. The weakening winds will also help the cause. This threat will end Mon morning as the wave moves by. && .HYDROLOGY... Issued at 327 PM EDT Sun Oct 15 2017 A widespread 1 to 3 inches fell across the majority of the area, with the exception of Ludington to Clare. Greater totals of 3 to 5 inches were focused south of Holland-Lansing and west of Jackson. Southern Van Buren, central Kalamazoo, and northern Calhoun counties received a swath of 5 to 7 inches. Isolated amounts of 8 or 9 inches fell around Decatur, Lawton, and west of Portage. And we're not talking about snow here. The scope of this weekend's rainfall in Southwest Michigan is reminiscent of the tropical rains received on August 15-16, 2016. However, the magnitude of the highest totals today is greater (the highest totals in the 2016 event fell by South Bend). At the Kalamazoo airport, greater than 6 inches fell, which is the greatest 2-day total (midnight-to-midnight) recorded there since the remnants of Ike came through in September 2008. This weekend's rain fell over a longer duration than Aug 2016 and had relatively dry preceding conditions, so flooding is not as bad as it could have been. Nonetheless, a number of road closures occurred due to flooding across Van Buren and Kalamazoo, a small dam failed near Paw Paw (with little to no impact to the downstream Maple Lake, which was drawn down 4 feet last week for the winter), and no doubt some homes and businesses were affected as well. Some river points in the Kalamazoo and Grand river basins have risen or are expected to rise above bankfull, and reaching flood stage is not anticipated (except for minor flooding occurring on the Portage River near Vicksburg). With a dry week ahead, rivers will run their course without further exacerbation. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning until 8 PM EDT this evening for LMZ844>849. && SYNOPSIS...NJJ SHORT TERM...NJJ LONG TERM...Duke AVIATION...Duke HYDROLOGY...CAS MARINE...NJJ
Hazardous weather outlook, Oct 15, 5:25 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 525 PM EDT Sun Oct 15 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 525 PM EDT Sun Oct 15 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Flooding as a result of the recent heavy rainfall will persist through the day for parts of the region. The region from Battle Creek to near Paw Paw was hardest hit. .DAYS TWO THROUGH SEVEN...Monday through Saturday High water levels will occur this coming week for parts of the Grand and Kalamazoo basins. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-160945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 525 PM EDT Sun Oct 15 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Gale force winds will generate large waves on Lake Michigan today. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 15, 3:23 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
10/15/2017 M49 MPH MUSKEGON MI MESONET
MESONET STATION D2963, WHITEHALL LIGHTHOUSE.
0102 PM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
10/15/2017 M48 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
0200 PM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
10/15/2017 M45 MPH MASON MI MESONET
MESONET STATION BSBM4, BIG SABLE POINT.
0230 PM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
10/15/2017 M44 MPH LMZ844 MI MESONET
MESONET STATION SVNM4, SOUTH HAVEN GLERL.
0150 PM NON-TSTM WND GST 5 W PORT SHELDON 42.90N 86.30W
10/15/2017 M43 MPH LMZ874 MI BUOY
BUOY STATION 45029, PORT SHELDON BUOY.
1050 AM NON-TSTM WND GST 40 W DOUGLAS 42.70N 87.00W
10/15/2017 M40 MPH LMZ876 MI BUOY
BUOY STATION 45007, S LAKE MI BUOY.
0120 PM NON-TSTM WND GST 6 W ROOSEVELT PARK 43.20N 86.40W
10/15/2017 M40 MPH LMZ847 MI BUOY
BUOY STATION 45161, MUSKEGON BUOY.
&&Local storm report, Oct 15, 3:29 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 3 WSW CANNONSBURG 43.04N 85.53W
10/15/2017 M2.55 INCH KENT MI NWS EMPLOYEE
THIS WAS A STORM TOTAL.
&&
WHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 9:31 PM EDT | Areal Flood Warning | GRR | Allegan, Barry, Eaton | 24 hr |
| Oct 14, 9:48 PM EDT | River Flood Warning | GRR | Kalamazoo | 58 hr |
| Oct 14, 10:34 PM EDT | River Flood Advisory | GRR | Ionia | 37 hr |
| Oct 14, 10:34 PM EDT | River Flood Advisory | GRR | Ingham | 59 hr |
| Oct 14, 10:34 PM EDT | River Flood Advisory | GRR | Clinton | 37 hr |
| Oct 14, 10:34 PM EDT | River Flood Advisory | GRR | Barry | 37 hr |
| Oct 14, 10:34 PM EDT | River Flood Advisory | GRR | Allegan | 4 days |
| Oct 15, 1:16 AM EDT | Special Weather Statement | GRR | Van Buren | 59 min |
| Oct 15, 2:58 AM EDT | Special Weather Statement | GRR | Ingham, Jackson | 62 min |
| Oct 15, 5:56 AM EDT | Special Weather Statement | GRR | Clare, Mecosta, Newaygo, Osceola | 64 min |
| Oct 15, 7:51 AM EDT | River Flood Advisory | GRR | Kalamazoo | 36 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.